Hepatic, Renal and Endocrine Anesthesia Flashcards
6 cards from real EDAIC practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 Hepatic, Renal and Endocrine Anesthesia flashcards as text
A patient with end-stage renal disease (eGFR <10 mL/min) requires emergency laparotomy. Which neuromuscular blocking agent and reversal strategy carries the LOWEST risk of recurarization?
Answer: Rocuronium with sugammadex reversal
Rocuronium with sugammadex is the safest combination in ESRD. Sugammadex encapsulates rocuronium in a 1:1 complex that is renally excreted; while elimination is slower in ESRD, the drug-cyclodextrin complex is pharmacologically inactive and recurarization risk is negligible if adequate sugammadex dose is given. Cisatracurium and atracurium undergo Hofmann degradation, but their metabolite laudanosine accumulates in renal failure and can cause CNS excitability. Neostigmine has prolonged action in ESRD (renal elimination ~50%), potentially causing bradycardia and increased secretions without reliably preventing recurarization if the block is deep.
During hepatic resection under total hepatic vascular exclusion (THVE), the anesthesiologist notes a sudden rise in ETCO2 from 35 to 52 mmHg alongside hypotension and tachycardia immediately after unclamping. Which mechanism BEST explains the ETCO2 rise?
Answer: Reperfusion washout of accumulated CO2 and acidic metabolites from the ischemic remnant liver
During hepatic ischemia under THVE, anaerobic metabolism produces a large CO2 and lactate load within the liver remnant. On unclamping (reperfusion), this bolus is rapidly washed into the systemic circulation, delivered to the lungs, and exhaled — producing a sharp transient rise in ETCO2. This is a well-recognized phenomenon of hepatic reperfusion injury and is distinct from pulmonary embolism (which typically DECREASES ETCO2 due to increased dead space). Pneumothorax would reduce ETCO2 and alter ventilation mechanics. The Haldane effect relates to CO2 carrying capacity changes with oxygen saturation, not the primary driver here.
A 58-year-old patient with a biochemically confirmed phaeochromocytoma is scheduled for laparoscopic adrenalectomy. Despite 3 weeks of alpha-blockade with phenoxybenzamine, intraoperative hypertensive crisis (BP 240/130 mmHg) occurs during tumour manipulation. After IV phentolamine fails to control BP adequately, which agent is most appropriate as second-line therapy?
Answer: IV nicardipine as a titratable calcium channel blocker
Nicardipine, a dihydropyridine calcium channel blocker, is highly effective as a second-line agent for phaeochromocytoma-related hypertensive crisis. It provides rapid, titratable, predictable vasodilation without the risk of cyanide toxicity associated with sodium nitroprusside (problematic in prolonged use or hepatic dysfunction). SNP remains an option but carries toxicity risk. Esmolol (a beta-blocker) must NEVER be used without adequate alpha-blockade in phaeochromocytoma, as unopposed alpha-stimulation can paradoxically worsen hypertension — and even with prior phenoxybenzamine, adding a beta-blocker during active catecholamine surge is dangerous. Magnesium can reduce catecholamine release and is used as an adjunct but is not potent enough as a sole second-line agent for severe crisis.
A patient with severe hepatic cirrhosis (Child-Pugh C) has a prolonged PT/INR of 2.8 and platelet count of 55 × 10⁹/L. Point-of-care viscoelastic testing (ROTEM/TEG) shows normal clot formation time and normal maximum clot firmness. What is the MOST appropriate pre-operative coagulation management?
Answer: Proceed without haemostatic correction — viscoelastic testing indicates balanced haemostasis
Conventional coagulation tests (PT/INR) are poor predictors of bleeding risk in cirrhosis because they measure only the procoagulant limb and do not account for the parallel reduction in anticoagulant proteins (protein C, S, antithrombin). Patients with cirrhosis often achieve 'rebalanced haemostasis.' Viscoelastic testing (ROTEM/TEG) provides a global assessment of clot formation and stability in whole blood, incorporating both pro- and anticoagulant factors. A normal ROTEM/TEG despite an elevated INR indicates functionally adequate haemostasis, and prophylactic FFP transfusion is not indicated — it carries risks of fluid overload, transfusion reactions, and portal hypertension exacerbation without haemostatic benefit. Proceeding without correction is supported by current EASL and ESICM guidelines.
A patient with acromegaly and known difficult airway undergoes transsphenoidal hypophysectomy. Post-operatively, the patient develops polyuria (urine output 8 mL/kg/hr), serum sodium 152 mmol/L, and urine osmolality 85 mOsm/kg. Serum osmolality is 315 mOsm/kg. After confirming diabetes insipidus (DI), which management is MOST appropriate?
Answer: Administer intranasal or IV desmopressin (DDAVP) with hypotonic fluid replacement
Post-operative DI following transsphenoidal surgery results from posterior pituitary or pituitary stalk disruption, causing absent ADH secretion. The hallmark is high urine output with inappropriately dilute urine (osmolality <300 mOsm/kg) in the context of rising serum osmolality and hypernatraemia. Treatment is twofold: (1) DDAVP (synthetic ADH analogue) to replace the missing hormone — administered intranasally or IV, and (2) hypotonic fluid replacement (e.g. 5% dextrose or 0.45% saline) to slowly correct the free water deficit. Hypertonic saline would worsen hypernatraemia. Normal saline (154 mmol/L Na) cannot correct free water deficit and may worsen hypernatraemia relative to very dilute urine losses. Thiazide diuretics are used in nephrogenic DI (not central DI) and would be contraindicated here.
During anaesthesia for a living-donor renal transplant recipient, the transplanted kidney is reperfused. The anaesthesiologist notes an acute rise in serum potassium from 4.2 to 6.8 mmol/L on ABG. Which combination of interventions is MOST appropriate as immediate management, assuming the patient is haemodynamically stable with no ECG changes yet?
Answer: IV calcium gluconate 10 mL 10%, insulin 10 units with 50 mL 50% dextrose, and sodium bicarbonate 50 mmol
Reperfusion hyperkalaemia during renal transplantation results from release of high-potassium preservation solution (e.g. University of Wisconsin or Custodiol solution, K+ ~120 mmol/L) and ischaemic metabolites from the graft. A jump to 6.8 mmol/L requires prompt, multimodal management: (1) Calcium gluconate (or chloride) for immediate cardiac membrane stabilisation; (2) Insulin + glucose to shift K+ intracellularly (most reliable rapid mechanism); (3) Sodium bicarbonate to alkalinise plasma and further shift K+ intracellularly — especially useful in the concurrent metabolic acidosis of reperfusion. While salbutamol also shifts K+ intracellularly, it causes tachycardia and is not first-line in the OR. Furosemide requires a functioning kidney for effect (the transplant may not yet be working). Immediate dialysis is not warranted without ECG changes and is not logistically immediate intraoperatively.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- esaic.org — Eligibility, passing score, time limit, test delivery, score release, exam dates · verified Oct 2026